Alert archive / Iowa / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 33, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 16, 1999, 7:53 PM CDT for Dickinson County, Iowa. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 7:53 PM CDT (00:53 UTC)
- Expired
- May 16, 1999, 8:15 PM CDT
- In force
- 22 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Dickinson County, IA
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 286 J/kg
- Mixed-layer CIN
- -146 J/kg
- Mixed-layer LCL
- 912 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.7
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KFSD 170055 RRA SVRFSD IAC059-170115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DICKINSON COUNTY IN NORTHWEST IOWA * UNTIL 815 PM CDT * AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES WEST OF TERRIL...OR ABOUT 6 MILES EAST OF MILFORD...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SUPERIOR...TERRIL AROUND 800 PM CDT IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SIOUX FALLS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, May 16, 3:15 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT SUN MAY 16 1999 PLENTY GOING ON IN THE SHORT TERM. SFC BNDRY HAS STRETCHED TO NR KMWM TO ARND KSUX BY MID AFTN. 18Z GOES CAPES ARE AROUND 2000 J/KG WITH LIS STILL ARND -6 IN THE KSUX AREA. THIS FACT COUPLED WITH FUNNEL CLD REPORTS RECENTLY IN MURRAY CNTY MINNESOTA...WHERE SOME DAYTIME HTG WAS REALIZED SHOW HOW UNSTABLE THINGS ARE. THESE ARE NOT COLD AIR FUNNELS. SFC PLOTS SHOW QUITE A CYCLONIC SPIN OVR SERN QUAD OF CWA. DECIDED TO GO AHD AND KEEP TOR WATCH IN FOR KSUX AREA ERLY THIS EVENING UNTIL BNDRY PASSES FURTHER SOUTH. OTHERWISE...AVN AND ETA SOLNS ARE ABOUT SIX HRS FASTER THAN THE NGM...AND THESE SOLNS WERE FOLLOWED JUDGING FM CRNT MESOSCALE FEATURES. HOWEVER...UNTIL FINAL UPPER AIR TROF MOVES THRU THE NRN PLAINS TNGT...CWA RUNS THE RISK OF SHWRS AND TSTMS WITH INCREASING CHCS HEADING EAST AND SOUTHEAST. REALLY RESEMBLES SOMEWHAT OF AN OVERRUNING SITUATION TNGT WITH SWRLY FLOW ALOFT...AMPLE MSTR... DIFFERENCE BEING PLENTY OF COLD AIR ALOFT. SYSTEM BEGINS TO EJECT FAR ENUF EAST ON MONDAY TO DECR THE CLDS OVR MUCH OF THE CWA...BUT STILL SOME SCT SHWRS MAY LINGER OVR ERN SECTIONS IN THE MRNG. BY MON NIGHT AND TUESDAY...PARTLY CLDY SKIES SHOULD RETURN. CNCRND ABOUT AREAS OF FOG MON NIGHT OVR ERN PTNS WITH LIGHT WINDS AND RESIDUAL SFC MSTR. WNDS SHOULD REALLY INCR OVR THE JAMES VALLEY IN THE SOUTH ON TUESDAY AS LOW PRES DVLPS OVR HIGH PLAINS. .FSD...NONE. FUHS
In the hours before
Local storm report, May 16, 5:32 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 3 SW CORRECTIONVILLE IA 1 INCH HAIL
05/16/99 WOODBURY
0348 PM DANBURY IA .75 INCH HAIL
05/16/99 WOODBURY
0413 PM WASHTA IA 1 INCH HAIL
05/16/99 CHEROKEE
0430 PM CHEROKEE IA 1 INCH HAIL
05/16/99 CHEROKEE
0445 PM 2 S CALUMET IA 1.75 INCH HAIL
05/16/99 CHEROKEELocal storm report, May 16, 5:32 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
532 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 3 SW CORRECTIONVILLE IA 1 INCH HAIL
05/16/99 WOODBURY
0348 PM DANBURY IA .75 INCH HAIL
05/16/99 WOODBURY
0413 PM WASHTA IA 1 INCH HAIL
05/16/99 CHEROKEE
0430 PM CHEROKEE IA 1 INCH HAIL
05/16/99 CHEROKEE
0445 PM 2 S CALUMET IA 1.75 INCH HAIL
05/16/99 CHEROKEELocal storm report, May 16, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM MERIDEN IA 1.75 INCH HAIL
05/16/99 CHEROKEE
0440 PM LARRABEE IA 1.75 INCH HAIL
05/16/99 CHEROKEE
0517 PM WASHTA IA 1 INCH HAIL
05/16/99 CHEROKEE
0519 PM MILFORD IA .75 INCH HAIL
05/16/99 DICKINSON
0540 PM 4 SW SPIRIT LAKE IA 1 INCH HAIL
05/16/99 DICKINSONLocal storm report, May 16, 7:21 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
721 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM MERIDEN IA 1.75 INCH HAIL
05/16/99 CHEROKEE
0440 PM LARRABEE IA 1.75 INCH HAIL
05/16/99 CHEROKEE
0517 PM WASHTA IA 1 INCH HAIL
05/16/99 CHEROKEE
0519 PM MILFORD IA .75 INCH HAIL
05/16/99 DICKINSON
0540 PM 4 SW SPIRIT LAKE IA 1 INCH HAIL
05/16/99 DICKINSONSpecial weather statement, May 16, 7:26 PM CDT, 27 minutes before
IAZ021-022-031-032-170055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 726 PM CDT SUN MAY 16 1999 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHWEST IOWA... TORNADO WATCH NUMBER 272 ISSUED LATE THIS AFTERNOON...HAS BEEN CANCELLED FOR WOODBURY...IDA...CHEROKEE AND BUENA VISTA COUNTIES. THUNDERSTORMS HAVE WEAKENED CONSIDERABLY DURING THE PAST HOUR. THE ACTIVITY IS ALSO SLOWLY MOVING TO THE EAST. FUHS
Special weather statement, May 16, 7:26 PM CDT, 27 minutes before
IAZ021-022-031-032-170055- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 726 PM CDT SUN MAY 16 1999 ...TORNADO WATCH CANCELLED FOR PORTIONS OF NORTHWEST IOWA... TORNADO WATCH NUMBER 272 ISSUED LATE THIS AFTERNOON...HAS BEEN CANCELLED FOR WOODBURY...IDA...CHEROKEE AND BUENA VISTA COUNTIES. THUNDERSTORMS HAVE WEAKENED CONSIDERABLY DURING THE PAST HOUR. THE ACTIVITY IS ALSO SLOWLY MOVING TO THE EAST. FUHS
Nearby
Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.